Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jan, 1975, Volume 43, Issue 1

Pareto Optimality in Non-Convex Economies<1:POINE>2.0.CO;2-#
p. 1-30

Roger Guesnerie

This article uses the concept of "cone of interior displacements," which extends the notion of differentiability, to set up a characterization of Pareto optima in non-convex economies. A general theorem asserting that a Pareto optimum is a PA equilibrium is given and specifications are discussed. It is finally argued that the usual formulation of the doctrine of "marginal cost pricing"--as a doctrine Pareto optimal states in a non-convex decentralized economy--has unsatisfactory logical basis, and a way of defining a minimum degree of centralization inherent to non-convex economies is suggested.

Log In To View Full Content